Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX

May 21, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2000, 3:32 PM CDT for Pecos County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 3:32 PM CDT (20:32 UTC)
Expired
May 21, 2000, 4:30 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 145 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:48 PM CDTHail 1.75Ft Stockton, TXStrongest cell of a multicell cluster.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 212033
SVRMAF
TXC371-212130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT SUN MAY 21 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PECOS COUNTY IN TEXAS

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BELDING...MOVING NORTH
  NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  BELDING AND FORT STOCKTON.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

LAT...LON 3071 10320 3065 10300 3108 10278 3117 10308

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 32 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN MAY 21 2000

LOW LEVEL MOISTURE HAS RETURNED OVERNIGHT WITH SURFACE DEWPOINT TEMPS
INTO THE 60S ACROSS WEST TEXAS/SE NEW MEXICO EAST OF THE MOUNTAINS.
WEAK CAP...CAPE VALUES TO 3000 J/KG AND STEEP LAPSE RATES ALOFT HAVE
RESULTED IN SCATTERED AFTERNOON STRONG THUNDERSTORMS NEAR THE DAVIS
AND GUADALUPE MOUNTAINS.  WITH WEAK FLOW ALOFT...THIS ACTIVITY SHOULD
WEAKEN AFTER 00Z WITH LOSS OF SURFACE HEATING.

BROAD RIDGE IS EXPECTED OVER THE WESTERN STATES WITH A LONG WAVE
TROUGH OVER THE EASTERN STATES THROUGH MID WEEK.  TEMPERATURES WILL
WARM TO TRIPLE DIGIT READINGS FOR TUESDAY AND WEDNESDAY AS AN UPPER
RIDGE BUILDS EASTWARD INTO WEST TEXAS...AS 850MB TEMPS CLIMB TO 28-
30C BY 00Z/23.  SLIGHT COOLDOWN EXPECTED ON THURSDAY AND FRIDAY AS AN
UPPER LOW MOVING ACROSS THE GREAT LAKES PUSHES A WEAK COOL FRONT
SOUTHWARD INTO THE PERMIAN BASIN PRIOR TO STALLING/DISSIPATING.

MAF THUS FAR HAS RECORDED TRIPLE DIGIT HIGH TEMPS SIX TIMES THIS
MONTH.  THE RECORD FOR THE MONTH OF MAY IS NINE TIMES SET IN 1996.

PRELIM TEMPS AND POPS FOLLOW...

MAF  62/97/64/99    -000
LSA  60/96/64/99    -000
E41  66/94/68/99    1000
6R6  66/97/67/97    2000
MRF  54/90/58/92    20-0
CNM  62/99/63/99    ---0

.MAF...
TX...NONE.
NM...NONE.

RRF/01

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.